Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 401, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 20, 2001, 8:15 PM CDT for Clark County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 20, 2001, 8:15 PM CDT (01:15 UTC)
- Expired
- Sep 20, 2001, 9:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Clark County, KS
The radar
The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 8:20 PM CDT | Hail 1 | Englewood, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 488 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 2154 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
558 WUUS53 KDDC 210115 SVRDDC KSC025-210200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 815 PM CDT THU SEP 20 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN CLARK COUNTY IN SOUTHWEST KANSAS * UNTIL 900 PM CDT * AT 815 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF ENGLEWOOD...MOVING SOUTHWEST AT 15 MPH. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... DAMAGING HAIL THE SIZE OF GOLFBALLS, WIND UP TO 60 MILES AN HOUR, VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3700 9972 3712 9973 3710 10009 3700 10008 POAGE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:42 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, Sep 20, 3:42 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 342 PM CDT THU SEP 20 2001 MAIN FORECAST CHALLENGE IS POPS TONIGHT, AND RESULTANT TEMPERATURE CHANGE DUE TO COLD FRONT PASSAGE. THE COLD FRONT IN NW KANSAS WAS RACING SOUTHEAST AT A GOOD CLIP EARLY TODAY, BUT SLOWED SOMEWHAT AS IT ENCOUNTERED STRONGER SOUTH LOW LEVEL FLOW LEFT OVER FROM NOCTURNAL JET COMING NORTH FROM OKLAHOMA. HIGHER DEW POINT AND THETA E AIRMASS SOUTHEAST OF A LINE AT 20Z FROM NEAR GREAT BEND TO DODGE CITY TO MEADE. THINK THERE WILL BE A FEW STORMS FIRE THIS EVENING IN SOUTHEASTERN CWA ALONG EITHER THE PRE-FRONT DRY LINE, OR A BIT LATER ALONG THE FRONT AS IT CROSSES. WILL MENTION POSSIBLE SEVERE IN SOUTHEAST 5 COUNTIES, AND PLAN AT THIS MOMENT FOR A SILENT 20 POP OVER REST OF CWA. LOWS OVERNIGHT TO DROP FASTEST IN THE WEST WHERE DRY ADVECTION HAS BEEN TAKING PLACE. THE SOUTHEAST MAY NOT DROP BELOW MID 60S AS MOISTURE DRAGS BEHIND FRONT CLEARING OUT. WILL HAVE TO WAIT AND SEE IF ANY MORE MOISTURE ADVECTS BACK NORTH OVERRIDING FRONT, WHICH SHOULD BE RETREATING SOUTHEASTWARD FRIDAY. INCREASING CLOUDS WITH NEAR SAME LOW TEMPS FOR FRIDAY NIGHT. AN UPPER WAVE ENTERS FROM THE SOUTHWEST LATE FRIDAY NIGHT, SO INTRODUCED 20 POPS WEST FRI NIGHT AND SAT MORNING. THEN, MERGED 20 POPS EAST ACROSS ENTIRE CWA FOR SATURDAY. AVN IS FASTEST WITH BRINGING IN THIS SOUTHWEST SYSTEM, BUT FAVOR THE NGM TIMING AND IS BETTER OVERALL. ETA DOES NOT BRING IN ANY PRECIP BEYOND WESTERN TIER OF COUNTIES SATURDAY. THUS, 20 POP SHOULD HANDLE IT. THINK THE WEST MIGHT DESERVE A LITTLE HIGHER CHANCE POP, BUT WILL LET LATER SHIFTS ADJUST IF NECESSARY. EXTENDED DISCUSSION... A MUCH MORE AMPLIFIED FLOW REGIME IS DEVELOPING OVER THE CONUS AS COLD AIR ENTERS THE GULF OF ALASKA ALLOWING A DEEP LOW TO FORM HERE, THUS BRINGING STRONG RIDGING OVER THE WESTERN CONUS AND A DEEP FULL LATITUDE TROF OVER THE EAST THIS WEEKEND. THIS JIVES WELL WITH THE VERY LOW ANGULAR MOMENTUM VALUES. MODEL SKILL SCORES REMAIN TO BE QUITE HIGH AND ARE IN GOOD CONSENSUS WITH THE SCENARIO AT THIS RANGE HOWEVER DIFFERENCES BEGIN TO APPEAR WITH THE PLACEMENT AND DEPTH OF THE EASTERN LOW FOR EARLY NEXT WEEK. ENSEMBLE MRF MEMBERS ARE NOT QUITE AS ROBUST AND AS FAR WEST WITH THE LOW AS THE OPERATIONAL MRF AND WILL FOLLOW THEM MORE CLOSELY. WESTERLIES EXPANDING OVER THE NORTHERN PACIFIC SHOULD ALLOW A MORE PROGRESSIVE PATTERN TO EVOLVE BY MID WEEK AND BRING THE RIDGE EAST OVER THE ROCKIES BY DAY 7. SHORTWAVE ASSOCIATED WITH THIS TRANSITION TO SWING INTO THE PLAINS SATURDAY NIGHT AND BRING A SIGNIFICANT COLD FRONT THROUGH THE CWA BY SUNDAY MORNING. WILL NEED TO KEEP PRECIPITATION CHANCES GOING SATURDAY NIGHT AND SUNDAY WITH THE FRONT AND UPPER TROF AXIS MOVING THROUGH. COLD AIR SHOULD ENTRENCH ITSELF OVER THE HIGH PLAINS SUNDAY AND MONDAY AND WILL NEED TO DROP TEMPS CONSIDERABLY HERE. WARMUP SHOULD BEGIN BY MID WEEK AND WILL TREND TOWARD ABOVE NORMAL TEMPS IN THE 8 TO 10 DAY PERIOD. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 060/079 062/084 055 200 GCK 059/079 060/084 053 100 EHA 058/079 059/086 053 --0 LBL 060/079 060/085 055 2-0 HYS 058/078 058/082 054 000 P28 064/082 064/086 059 3-0 .DDC...NONE. BURKE/POAGE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 7:16 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.